Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 178, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2024, 1:37 PM CDT for 6 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 1:37 PM CDT (18:37 UTC)
- Expired
- May 28, 2024, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 11:06 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.8
- Supercell composite
- -4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:48 PM CDT, 49 minutes earlier.
Area forecast discussion, May 28, 12:48 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1248 PM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM... (Today through Thursday night) Wx map shows a weak pressure gradient across the area, with light south winds along and south of the I-10 corridor, calm further north. Aloft, a large mid to upper level ridge continues over Mexico, South Texas, and the Southwest Gulf of Mexico, with a broad trough over the Central U.S. Temperatures this morning remain in the upper 70s to lower 80s, with dewpoints in the mid 70s to near 80 across the area. The persistent smoke from Central America that has spread northward across the Western Gulf of Mexico and our region is keeping lower visibilities in the 2 to 5 mile range this morning, and likely will continue through daybreak, with some slow improvement during the day. For today, expect hot and humid conditions to continue. Afternoon high temperatures expected to reach the lower to mid 90s, with maximum heat index values or apparent temperatures ranging from 100 to 107 degrees. This is just below our heat advisory criteria, thus will not be re-issuing at this time. The other issue will be the increased chances of showers and thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast Texas as a shortwave upper level disturbance within the northwest flow aloft affects the region. Some of these thunderstorms could possibly reach severe limits, with damaging winds the primary weather threat. The Storm Prediction Center has the area from Alexandria to Lake Charles westward in a Slight Risk (Level 2 of 5) for severe thunderstorms, and points eastward in a Marginal Risk (Level 1 of 5) for severe thunderstorms. Most of the activity expected during the afternoon/early evening hours. For tonight through Thursday night, expect the mid to upper level trough over the Central and Eastern U.S. to gradually deepen, eroding the mid to upper level ridge over the Gulf of Mexico. Expect the surface high pressure ridge over the Northern Gulf of Mexico to keep moist south to southeast winds over the region. The increased low level moisture, coupled with the periodic disturbances within the northwest flow aloft, expected to bring increased chances of showers and thunderstorms each afternoon. Expect slightly lower morning lows in the upper 60s to lower 70s, and daytime highs in the 80s due to the increased afternoon cloud cover. 08/DML && .LONG TERM... (Friday through Tuesday) The long term forecast remains fairly consistent with ridging building in the west and a surface high over the Great Lakes Region. We will see a few disturbances track across the region during the second half of the week, while at the same time a surface boundary will meander across the region. This set up will lead to an interesting dynamic where the relative unstable pattern will be competing against the stabilizing effect of the ridge. Each afternoon will have the chance for showers and thunderstorms as daytime heating will be needed to overcome capping and subsidence aloft. During each afternoon PoPs will be in the 30 to 50% range. However, if the ridge is stronger than forecasted or if high clouds limit day time heating rain chances will drop. The high pressure to our east will keep a consistent south flow into the CWA. Dew points will remain stubbornly high in the mid 70s. Temperatures will be a few degrees higher than typical for this time of year with highs in the mid to upper 80s and low in the high 60s to mid 70s. The heat index will peak around 95 each day. 14/Slaughter && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT Tue May 28 2024 Showers and storms are currently moving through the area with impacts to terminals expected late in the afternoon and this evening. Multiple rounds of activity are expected, with tapering likely overnight. && .MARINE... Surface high pressure ridge across the Northern Gulf of Mexico will result in a persistent, light onshore flow continuing well into the weekend. Expect isolated to scattered showers and thunderstorms today through the end of the week. 08/DML && .PRELIMINARY POINT TEMPS/POPS... AEX 91 70 85 68 / 30 10 60 30 LCH 91 73 85 73 / 50 20 50 40 LFT 94 74 88 75 / 40 30 30 30 BPT 91 73 88 75 / 50 10 60 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...08 LONG TERM....14 AVIATION...08
In the hours before
Special weather statement, May 28, 12:40 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1240 PM CDT Tue May 28 2024
TXZ259-260-281815-
Northern Newton TX-Northern Jasper TX-
1240 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NEWTON AND EAST
CENTRAL JASPER COUNTIES THROUGH 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Newton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Kirbyville, Bon Weir, Trout Creek, Roganville, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 3077 9362 3076 9361 3072 9361 3069 9362
3067 9364 3066 9367 3061 9369 3059 9368
3059 9370 3058 9373 3056 9372 3054 9373
3077 9404 3092 9391
TIME...MOT...LOC 1739Z 277DEG 19KT 3075 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TinglerSpecial weather statement, May 28, 1:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
100 PM CDT Tue May 28 2024
LAZ027-028-281830-
Vernon LA-Rapides LA-
100 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 130 PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slagle, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Hineston, Slagle, Fort Johnson, Lacamp, Leander, Sieper, Hutton,
Clifton, Gardner, Otis, and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
west central Louisiana.
&&
LAT...LON 3115 9323 3136 9310 3128 9261 3090 9282
TIME...MOT...LOC 1759Z 295DEG 31KT 3120 9304
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TinglerSpecial weather statement, May 28, 1:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 PM CDT Tue May 28 2024
LAZ073-074-141-241-252-281845-
West Cameron LA-Southern Calcasieu LA-Lower Vermilion LA-
Northern Calcasieu LA-East Cameron LA-
117 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT CAMERON...SOUTHWESTERN CALCASIEU
AND SOUTHWESTERN VERMILION PARISHES THROUGH 145 PM CDT...
At 117 PM CDT, trained weather spotters reported strong
thunderstorms capable of producing waterspouts or landspouts over
Calcasieu Lake and Cameron Parish along a line extending from near
Vinton to 6 miles southeast of Rockefeller Wildlife Range. Movement
was southeast at 10 mph
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Orange, Cameron, Vinton, Grand Lake, Rockefeller Wildlife Range,
Sabine National Wildlife, Grand Chenier, Heberts Marina, Hackberry,
Creole, Sweet Lake, Gibbstown, Toomey, Carlyss, and Rutherford Beach.
This includes Interstate 10 in Louisiana between mile markers 5 and
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 2976 9312 2978 9323 2976 9334 2980 9333
2976 9335 2977 9342 2995 9376 2998 9377
3025 9356 2966 9251 2957 9260
TIME...MOT...LOC 1817Z 306DEG 27KT 3011 9353 2963 9265
WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TinglerLocal storm report, May 28, 1:18 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
118 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM Waterspout 2 NW Grand Lake 30.05N 93.31W
05/28/2024 Calcasieu LA NWS Employee
Water Spout observed from the NWS office
over Calcasieu Lake.
&&Special weather statement, May 28, 1:23 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
123 PM CDT Tue May 28 2024
LAZ027-028-030>032-281900-
Evangeline LA-Allen LA-Beauregard LA-Vernon LA-Rapides LA-
123 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RAPIDES...
NORTHWESTERN EVANGELINE...EASTERN BEAUREGARD...SOUTHEASTERN VERNON
AND ALLEN PARISHES THROUGH 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kolin to near Tulla. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oakdale, Oberlin, Glenmora, Elizabeth, Turkey Creek, Reeves, Dry
Creek, Pitkin, Sugartown, Mittie, Grant, Pine Prairie, Bayou Chicot,
Harmony, Allen Parish Airport, Tulla, Leblanc, Beaver, Bond, and
Calcasieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
central, southwestern and west central Louisiana.
&&
LAT...LON 3082 9233 3042 9311 3079 9334 3114 9262
TIME...MOT...LOC 1823Z 323DEG 21KT 3124 9229 3070 9322
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TinglerSpecial weather statement, May 28, 1:33 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
133 PM CDT Tue May 28 2024
LAZ141-TXZ180-201-259-261-262-516-616-281845-
Northern Calcasieu LA-Hardin TX-Northern Orange TX-
Southern Newton TX-Southern Orange TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
133 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TYLER...SOUTHWESTERN
NEWTON...NORTHEASTERN HARDIN...NORTHEASTERN ORANGE AND SOUTHEASTERN
JASPER COUNTIES THROUGH 145 PM CDT...
At 133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caney Head to Mauriceville. Movement was
east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Orange, Vidor, Silsbee, Deweyville, Evadale, Mauriceville, Buna,
Caney Head, Weiss Bluff, Gist, Hartburg, Forest Heights, Wrights
Settlement, and Devils Pocket.
This includes Interstate 10 in Texas between mile markers 875 and
867.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 3067 9411 3053 9388 3052 9388 3052 9387
3043 9372 3043 9373 3042 9372 3040 9374
3040 9369 3006 9381 3036 9428
TIME...MOT...LOC 1833Z 278DEG 32KT 3049 9421 3021 9390
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:12 PM CDT | Special Weather Statement | LCH | Vernon | 33 min |
| May 28, 12:31 PM CDT | Special Weather Statement | LCH | Beauregard | 29 min |
| May 28, 12:57 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 33 min |
| May 28, 1:00 PM CDT | Special Weather Statement | LCH | Vernon | 30 min |
| May 28, 1:08 PM CDT | Special Marine Warning | LCH | 37 min | |
| May 28, 1:17 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 1:23 PM CDT | Special Weather Statement | LCH | Allen | 37 min |
| May 28, 1:47 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu, Cameron | 57 min |
| May 28, 2:06 PM CDT | Special Marine Warning | LCH | 39 min | |
| May 28, 2:19 PM CDT | Flash Flood Warning | LCH | Calcasieu, Jefferson Davis | 3 hr |
| May 28, 2:23 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 37 min |
| May 28, 2:31 PM CDT | Special Marine Warning | LCH | 59 min | |
| May 28, 2:41 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 34 min |
| May 28, 2:45 PM CDT | Special Weather Statement | LCH | Saint Martin | 30 min |
| May 28, 2:47 PM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 3 hr |
| May 28, 2:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| May 28, 2:56 PM CDT | Special Weather Statement | LCH | Vermilion | 34 min |
| May 28, 2:59 PM CDT | Special Weather Statement | LCH | Calcasieu, Cameron | 46 min |
| May 28, 3:04 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Vermilion | 41 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 32 min |
| May 28, 3:21 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis, Lafayette, Vermilion | 54 min |
| May 28, 3:23 PM CDT | Special Marine Warning | LCH | 97 min | |
| May 28, 3:41 PM CDT | Special Weather Statement | LCH | Cameron, Vermilion | 49 min |
| May 28, 3:46 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Martin | 29 min |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 29 min |
| May 28, 3:52 PM CDT | Special Marine Warning | LCH | 53 min | |
| May 28, 4:04 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Landry, Saint Martin | 26 min |
| May 28, 4:56 PM CDT | Special Marine Warning | LCH | 17 min | |
| May 28, 11:20 AM CDT | Special Weather Statement | LCH | Jasper, Tyler | 25 min |
| May 28, 11:33 AM CDT | Special Weather Statement | LCH | Newton | 27 min |
| May 28, 11:35 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 40 min |
| May 28, 11:47 AM CDT | Special Weather Statement | LCH | Jasper, Tyler | 28 min |
| May 28, 11:58 AM CDT | Special Weather Statement | LCH | Newton | 32 min |
| May 28, 12:07 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 41 min |
| May 28, 12:40 PM CDT | Special Weather Statement | LCH | Newton | 35 min |
| May 28, 12:46 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 59 min |
| May 28, 12:52 PM CDT | Flash Flood Warning | LCH | Jasper, Newton | 3 hr |
| May 28, 1:33 PM CDT | Special Weather Statement | LCH | Orange | 12 min |
| May 28, 2:15 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| May 28, 2:34 PM CDT | Special Weather Statement | LCH | Orange | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.